Jessica Allegretti, MD, MPH, medical director of the Crohn's and Colitis Center, Brigham and Women's Hospital, spoke on antibiotic use and other risk factors for the development of Clostridioides difficile infection.
Risk factors for the development of Clostridioides difficile infection (CDI) include antibiotic use, elderly age, proton pump inhibitor (PPI) use, and immunosuppression, with burden of disease ranging from mild to fulminant, said Jessica Allegretti, MD, MPH, medical director of the Crohn's and Colitis Center, Brigham and Women's Hospital.
Can you speak on risk factors for the development of CDI in the hospital setting and the associated burden of disease for those infected?
Unfortunately, C difficile remains at epidemic levels. It is the most common cause of health care–associated infection in the United States, and there are several risk factors for a primary infection. The main risk factor still remains antibiotic use, and I often get asked, well, what's a good antibiotic or a safe antibiotic? And unfortunately, there isn't one.
All antibiotics portend some risk for CDI, although certainly some, such as clindamycin, have a higher risk than others. So, we really want to do antibiotic stewardship and avoid unnecessary antibiotic use. Other risk factors include elderly age, PPI [proton pump inhibitor] use, and immunosuppression.
So, with regards to the burden of disease, there is a real range. Disease can be asymptomatic to mild to fulminant. And so generally speaking, when we think about disease, we have categories based on our guidance. So, those with nonsevere disease are typically those with diarrheal illness, who are otherwise OK and out of the hospital. Those with severe disease are typically hospitalized patients who are having more profound diarrhea and may be exhibiting signs of dehydration, such as kidney failure. And then patients with fulminant disease can be critically ill and in the ICU [intensive care unit], and already have evidence of end-organ damage, such as very low blood pressure, and needing medication support for that blood pressure.